Texas, 2018

Damaging Winds in Texas, June 3, 2018

June 3, 2018 · NWS HGX · 5 events in 3 counties and zones

Thunderstorm wind damage occurred from southwest moving storms in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Thunderstorm wind damage occurred from southwest moving storms in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 3, 5:12 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 3, 5:12 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
612 PM CDT Sun Jun 3 2018

.AVIATION...
An MCS over SW LA is slowly sagging to the SW and there could
still be some impact at some of the eastern TAF sites but weak
capping and a pocket of slightly drier air will work against
convection holding together tonight. VFR conditions expected
through 06z with some brief MVFR ceilings after 09z. Another
strong disturbance will approach on Monday and this feature will
bring parts of the area scattered showers and thunderstorms.
43

&&

.PREV DISCUSSION... /ISSUED 347 PM CDT Sun Jun 3 2018/

DISCUSSION...
A cold front is very slowly sagging southward into the area this
afternoon and has just about reached College Station as of 3 PM.
A few short-lived showers and thunderstorms have popped up along
and ahead of the boundary so far this afternoon, and coverage is
expected to pick up some later this afternoon into this evening.
AMDAR soundings suggest there is still some capping remaining over
the area, but if/when we are able to overcome that, the atmosphere
is pretty ripe for some stronger storms to develop. Inverted-V
soundings and DCAPE near 1000-1400 J/kg indicate that gusty winds
will be the primary threat with any stronger storms that do
develop. SPC continues to have most of the area outlooked in a
Marginal Risk for severe weather today and tonight. A swath of PW
values near 2.0 inches along and ahead of the front could help
produce some locally heavy rainfall with these storms as well, but
overall coverage should be scattered enough to preclude a
significant heavy rainfall threat. Showers and thunderstorms
should die off overnight.

The cold front is expected to stall out over the area overnight
tonight and may serve as a focus for an additional round of
showers and thunderstorms tomorrow. As with today, inverted-v
soundings indicate gusty winds will be possible again with any
stronger storms that are able to develop. Another round will be
possible sometime around early Tuesday morning as a shortwave
rotates across the ArkLaTex region. For now, it looks like most of
it should be concentrated to the NE of the region, but the timing
and placement of the shortwave could scoot better coverage towards
our area.

After that, the upper level ridge begins to build back in across
Texas. Some of the models want to hint at some light PoPs (20%
ish) on and off through the rest of the period, but the forecast
was left dry for now as 590+ dm heights should be able to squash
any development.

11

MARINE...
Light southwest to west winds will prevail tonight and tomorrow...
mainly in response to a weak cold front moving into inland regions
of SE TX. This boundary is not expected to move into the bays/near-
shore waters, but will act as a focus for widely scattered showers
and thunderstorms that could move into the marine areas (thru Mon).
This line is then forecast to weaken/move back north by Tues, with
generally light S/SE winds redeveloping and persisting through the
rest of this week. Not anticipating any Advisory/Caution Flags for
the next several days.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      75  93  74  95  75 /  20  30  10  10  10
Houston (IAH)              76  93  75  95  76 /  30  30  10  10  10
Galveston (GLS)            81  91  81  92  81 /  20  30  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...45
Aviation/Marine...43
Hazardous weather outlook, Jun 3, 3:00 AM CST, 16 hours before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
400 AM CDT Sun Jun 3 2018

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-300-313-335>338-436>438-041200-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Colorado-Fort Bend-Galveston Bay-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Bay-Matagorda Islands-
Montgomery-Northern Liberty-Polk-San Jacinto-Southern Liberty-
Trinity-Walker-Waller-Washington-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
Wharton-
400 AM CDT Sun Jun 3 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

A weak front sagging southward into the area is expected to bring
some showers and thunderstorms to the area with the best chance
probably coming from the mid afternoon to the early to mid evening
hours. Some of this activity might have the potential to become
strong or severe. Gusty winds and locally heavy rainfall appear to
be the main severe weather threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed this afternoon through this evening.

In the hours before

Special weather statement, Jun 3, 5:56 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
656 PM CDT SUN JUN 3 2018

TXZ177>179-199-200-040100-
San Jacinto TX-Walker TX-Northern Liberty TX-Polk TX-Montgomery TX-
656 PM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY...SAN
JACINTO...NORTHWESTERN LIBERTY...SOUTHWESTERN POLK AND SOUTHEASTERN
WALKER COUNTIES UNTIL 800 PM CDT...

At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Votaw to near West Livingston. Movement
was southwest at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cleveland, Willis, Livingston, Shepherd, Onalaska, Splendora, Cut And
Shoot, New Waverly, Coldspring, Point Blank, Plum Grove, Goodrich,
North Cleveland, Lake Livingston State Park, West Livingston,
Tarkington Prairie, Romayor, Evergreen and Rye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Livingston, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3049 9473 3036 9469 3008 9496 3049 9559
      3085 9512 3049 9456
TIME...MOT...LOC 2355Z 050DEG 17KT 3049 9468 3069 9508
Special weather statement, Jun 3, 6:02 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
702 PM CDT SUN JUN 3 2018

TXZ164-178-179-040100-
San Jacinto TX-Polk TX-Trinity TX-
702 PM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRINITY...CENTRAL
SAN JACINTO AND POLK COUNTIES UNTIL 800 PM CDT...

At 702 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Corrigan to near Alabama-Coushatta
Reservation. Movement was west at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Livingston, Onalaska, Corrigan, Goodrich, Seven Oaks, Sebastopol,
Lake Livingston State Park, Alabama-Coushatta Reservation, West
Livingston, Leggett and Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Livingston, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3056 9505 3098 9529 3108 9470 3098 9465
      3066 9458
TIME...MOT...LOC 0002Z 069DEG 27KT 3101 9490 3071 9461
Special weather statement, Jun 3, 6:47 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
747 PM CDT SUN JUN 3 2018

TXZ163-164-176>179-198-199-040145-
San Jacinto TX-Walker TX-Madison TX-Grimes TX-Polk TX-Montgomery TX-
Houston TX-Trinity TX-
747 PM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRINITY...
NORTHEASTERN GRIMES...NORTHWESTERN MONTGOMERY...NORTHERN SAN
JACINTO...SOUTHWESTERN HOUSTON...MADISON...SOUTHWESTERN POLK AND
WALKER COUNTIES UNTIL 845 PM CDT...

At 746 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Trinity to near
Coldspring. Storms should develop across the area as outflow from
storms to the east spreads westward along the frontal boundary.
Storms will develop rapidly. Development was west at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Huntsville, Madisonville, Trinity, New Waverly, Coldspring, Point
Blank, Riverside, Bedias, Huntsville State Park, Normangee, Crabbs
Prairie, Oakhurst, North Zulch and Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3052 9494 3054 9582 3099 9618 3107 9605
      3107 9601 3109 9598 3109 9577 3114 9577
      3116 9573 3118 9574 3121 9575 3121 9567
TIME...MOT...LOC 0046Z 095DEG 41KT 3099 9548 3055 9506

The radar

The Houston radar (KHGX), 127 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Jacinto

When
June 3, 7:00 PM CST
Where
San Jacinto County, 1.05 mi NE of Coldspring
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.612, -95.138

Numerous trees were downed near FM 224.

Thunderstorm Wind, San Jacinto

When
June 3, 7:05 PM CST
Where
San Jacinto County, 3.38 mi ESE of Riverbottom
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.654, -95.122

Numerous trees were downed on Harbor Lane near the Cape Morale Marina.

Thunderstorm Wind, Walker

When
June 3, 7:50 PM CST
Where
Walker County, 1.03 mi ENE of New Waverly
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.536, -95.484

Trees were downed and were blocking Highway 75.

Thunderstorm Wind, Walker

When
June 3, 8:06 PM CST
Where
Walker County, 2.09 mi ESE of Huntsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.713, -95.536

Trees were downed.

Thunderstorm Wind, Brazos

When
June 3, 9:25 PM CST
Where
Brazos County, 1.43 mi ESE of (Cll)easterwd Fld Co
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.569, -96.350

A four-inch diameter tree was uprooted and blown down south of Easterwood Airport near North Dowling and Hickory Roads. There was also some shingle damage to a nearby home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757746, 757747, 757749, 757750, 757751.